Remote Access Transactions of the American Mathematical Society
Green Open Access

Transactions of the American Mathematical Society

ISSN 1088-6850(online) ISSN 0002-9947(print)

Request Permissions   Purchase Content 


Spectral structure of digit sets of self-similar tiles on $ {\mathbb{R}}^1$

Authors: Chun-Kit Lai, Ka-Sing Lau and Hui Rao
Journal: Trans. Amer. Math. Soc. 365 (2013), 3831-3850
MSC (2010): Primary 11A63; Secondary 11B75, 28A80, 52C22
Published electronically: February 26, 2013
MathSciNet review: 3042605
Full-text PDF

Abstract | References | Similar Articles | Additional Information

Abstract: We study the structure of the digit sets $ {\mathcal D}$ for the integral self-similar tiles $ T(b,{\mathcal {D}})$ (we call such a $ {\mathcal D}$ a tile digit set with respect to $ b$). So far the only available classes of such tile digit sets are the complete residue sets and the product-forms. Our investigation here is based on the spectrum of the mask polynomial $ P_{\mathcal D}$, i.e., the zeros of $ P_{\mathcal D}$ on the unit circle. By using the Fourier criteria of self-similar tiles of Kenyon and Protasov, as well as the algebraic techniques of cyclotomic polynomials, we characterize the tile digit sets through some product of cyclotomic polynomials (kernel polynomials), which is a generalization of the product-form to higher order.

References [Enhancements On Off] (What's this?)

  • [AT] S. Akiyama and J. Thuswaldner, A survey on topological properties of tiles related to number systems, Geom. Dedicata, vol. 109 (2004) 89-105. MR 2113188 (2005h:37035)
  • [B] C. Bandt, Self-similar sets 5. Integer matrices and fractal tilings of $ \mathbb{R}^n$, Proc. Amer. Math. Soc. 112(1991), 549-562. MR 1036982 (92d:58093)
  • [CM] E. Coven and A. Meyerowitz, Tiling the integers with translates of one finite set, J. Algebra 212(1999), 161-174. MR 1670646 (99k:11032)
  • [deB] N. De Bruijn, On the factorization of cyclic groups, Indag. Math. Kon. Akad. Wet., 15 (1953), 370-377. MR 0059271 (15:503b)
  • [DFW] X.R. Dai, D.J. Feng and Yang Wang, Refinable functions with non-integer dilations., J. Func. Anal. 250 (2007), 1-20. MR 2345903 (2008i:42069)
  • [GH] K. Gröchenig and A. Haas, Self-similar lattice tilings, J. Fourier Anal. Appl. 1 (1994), 131-170. MR 1348740 (96j:52037)
  • [H] J. Hutchinson, Fractals and self-similarity, Indiana Univ. Math. J., 30 (1981), 713 - 747. MR 625600 (82h:49026)
  • [HL] X.G. He and K.S. Lau, Characterization of tile digit sets with prime determinants, Applied and Computational Harmonic Analysis, 16 (2004), 159 - 173. MR 2054276 (2005c:52019)
  • [HLR] X.G. He, K.S. Lau and H. Rao, Self-affine sets and graph-directed systems, Constr. Appr., 19 (2003), 373-397. MR 1979057 (2004k:52026)
  • [K] R. Kenyon, Self-replicating tilings, Symbolic Dynamics and its Applications (ed. P. Walters), Amer. Math. Soc., Providence, RI, 1992, 239-264. MR 1185093 (94a:52043)
  • [KL1] I. Kirat and K.S. Lau, On the connectedness of self-affine tiles, J. London Math. Soc. 62 (2000), 291-304. MR 1772188 (2001i:52027)
  • [KL2] I. Kirat and K.S. Lau, Classification of integral expanding matrices and self-affine tiles, Discrete Comput. Geom. 28 (2002), 49-73. MR 1904010 (2003c:52030)
  • [Ko] M. Kolounzakis, The study of translation tiling with Fourier analysis, Fourier Analysis and Convexity, Appl. Numer. Harmonic Anal., Birkhäuser, Boston, 2004, 131-187. MR 2087242 (2005e:42071)
  • [KM] M. Kolountzakis and M. Matolcsi, Complex Hadamard matrices and the Spectral Set Conjecture, Collectanea Mathematica, Vol. Extra (2006), 281 - 291. MR 2264214 (2007h:52023)
  • [L] I. Łaba, The spectral set conjecture and multiplicative properties of roots of polynomials, J. London Math. Soc., 65 (2001), 661-671. MR 1895739 (2003e:42015)
  • [LaW] I. Łaba and Y. Wang, On spectral Cantor measures, J. Funct. Anal., 193 (2002), 409 - 420. MR 1929508 (2003g:28017)
  • [LL] K.S. Leung and K.S. Lau, Disklikeness of planar self-affine tiles, Trans. Amer. Math. Soc. 359 (2007), 3337-3355. MR 2299458 (2008k:52046)
  • [LLR] C.K. Lai, K.S. Lau and H. Rao, Classification of the digit sets of self-similar tiles, preprint.
  • [LR] K.S. Lau and H. Rao, On one-dimensional self-similar tilings and the $ pq$-tilings, Trans. Amer. Math. Soc., 355 (2003), 1401 - 1414. MR 1946397 (2003k:11033)
  • [LW1] J. Lagarias and Y. Wang, Tiling the line by translates of one tile, Inventiones Math., 124 (1996), 341 - 365. MR 1369421 (96i:05040)
  • [LW2] J. Lagarias and Y. Wang, Self-affine tiles in $ \mathbb{R}^n$, Adv. in Math., 121 (1996), 21 - 49. MR 1399601 (97d:52034)
  • [LW3] J. Lagarias and Y. Wang, Integral self-affine tiles in $ \mathbb{R}^n$ I. Standard and non-standard digit sets, J. London Math. Soc., 53 (1996), 161 - 179. MR 1395075 (97f:52031)
  • [LW4] J. Lagarias and Y. Wang, Integral self-affine tiles, Part II. Lattice tilings, J. Fourier Anal. Appl. 3 (1997), 84-102. MR 1428817 (98b:52026)
  • [O] A. Odlyzko, Non-negative digit sets in positional number systems, Proc. London Math. Soc. (3), 37 (1978), 213-229. MR 507604 (80m:10004)
  • [P] V. Protasov, Refinement equations with nonnegative coefficients, J. Fourier Anal. Appl., 6 (2000), 55-78. MR 1756136 (2001i:42008)
  • [SW] R. Strichartz and Y. Wang, Geometry of self-affine tiles I, Indiana Univ. Math. J. 48 (1999), 1-23. MR 1722192 (2000k:52017)
  • [T] T. Tao, Fuglede's conjecture is false in $ 5$ and higher dimensions, Math. Res. Letter, 11 (2004), 251-258. MR 2067470 (2005i:42037)
  • [Th] W. Thurston, Groups, tilings and finite state automata, in: AMS Colloquium Lecture Notes, 1989.
  • [V] A. Vince, Digit tiling of Euclidean space, in: Direction in Mathematical Quasicrystals, in: CRM Monograph Ser., vol. 13, AMS Providence, RI, 2000, 329-370. MR 1798999 (2002g:52025)

Similar Articles

Retrieve articles in Transactions of the American Mathematical Society with MSC (2010): 11A63, 11B75, 28A80, 52C22

Retrieve articles in all journals with MSC (2010): 11A63, 11B75, 28A80, 52C22

Additional Information

Chun-Kit Lai
Affiliation: Department of Mathematics, The Chinese University of Hong Kong, Hong Kong
Address at time of publication: Department of Mathematics and Statistics, McMaster University, Hamilton, Ontario, Canada L8S 4K1

Ka-Sing Lau
Affiliation: Department of Mathematics, The Chinese University of Hong Kong, Hong Kong

Hui Rao
Affiliation: Department of Mathematics, Central China Normal University, Wuhan, People’s Republic of China

Keywords: Blocking, cyclotomic polynomials, kernel polynomials, prime, product-forms, self-similar tiles, spectra, tile digit sets, tree
Received by editor(s): March 31, 2011
Received by editor(s) in revised form: November 29, 2011
Published electronically: February 26, 2013
Additional Notes: The research was supported in part by the HKRGC Grant, the Direct Grant and the Focused Investment Scheme of CUHK
The third author was also supported by the National Natural Science Foundation of China (Grant Nos. 10501002 and 11171128).
Article copyright: © Copyright 2013 American Mathematical Society

American Mathematical Society